Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 8, 2002, 4:02 PM CDT for Lowndes County, Mississippi. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2002, 4:02 PM CDT (21:02 UTC)
- Expired
- Apr 8, 2002, 4:15 PM CDT
- In force
- 13 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 4:05 PM CDT | Thunderstorm Wind | Columbus, MS | A roof on a building in the city was damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 592 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 082102 SVRJAN MSC087-082115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 400 PM CDT MON APR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 415 PM CDT * AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CALEDONIA TO 10 MILES SOUTH OF NEW HOPE...THIS INCLUDES THE CITY OF COLUMBUS. * SEVERE THUNDERSTORMS WILL... CONTINUE AFFECTING COLUMBUS...CALENDONIA AND EASTERN LOWNDES COUNTY THROUGH 415 PM. DAMAGING WINDS TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3372 8827 3345 8863 3332 8858 3331 8835
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:30 PM CDT, 32 minutes earlier.
Area forecast discussion, Apr 8, 3:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT MON APR 8 2002 CONVECTIVE COMPLEX PLODDING EASTWARD AT 20 KNOTS OR SO WITH BOWING SEGMENTS ALONG THE SQUALL LINE KNOCKING DOWN TREES AT TIMES. RAINFALL AMOUNTS OF 2 TO 4 INCHES BECOMING COMMON AND WILL CONTINUE FLOOD WATCH TONIGHT E OF A KGWO-KHEZ LINE. WILL REMOVE SEVERE WORDING AS MAIN THREAT SHIFTS OFF TO THE E. TORNADO WATCH 81 WILL BE ENDED A LITTLE EARLY FOR 6 COUNTIES IN KJAN CWFA. RELYING MOSTLY ON AVN FOR THIS FORECAST WITH FINAL DRYING EXPECTED TUESDAY AFTERNOON/EVENING. UPPER TROUGH AXIS SHEARING OUT RAPIDLY BETWEEN 12-18Z TUESDAY WILL ALSO ALLOW DRIER AIR ALOFT TO INVADE FROM THE ARKLATEX REGION. FLATTENING ZONAL FLOW PREVAILS WEDNESDAY AND THURSDAY BEFORE LOW LEVEL WARM ADVECTION RETURNS SOME CLOUD COVER BY THURSDAY NIGHT INTO FRIDAY. NEXT SIGNIFICANT SHORTWAVE ARRIVES SATURDAY WITH MORE CONVECTION POTENTIAL AS PROGRESSIVE MEAN UPPER FLOW CONTINUES. WILL DRY OUT AGAIN FOR SUNDAY AND MONDAY AS SEASONAL TEMP REGIME CONTINUES. PRELIM NUMBERS... JAN 058/075 056/075 52 +5-00 MEI 059/073 057/075 51 +7300 .JAN... AR...NONE LA...NONE MS...FLOOD WATCH TONIGHT ALL ZONES E OF A GREENWOOD TO NATCHEZ LINE.
In the hours before
Local storm report, Apr 8, 3:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON APR 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM MS WIND DAMAGE
04/08/02 WINSTON TREES AND POWERLINES DOWN
IN EAST PORTION OF
COUNTY. REPORTED BY
WINSTON COUNTY C.D.Local storm report, Apr 8, 3:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT MON APR 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM COLUMBIA MS WIND DAMAGE
04/08/02 MARION TREES DOWN 4 MILES W OF
COLUMBIA...NEAR PRENTISS.
REPORTED BY EMA.
0240 PM NEWTON MS WIND DAMAGE
04/08/02 NEWTON TREES DOWN ON LIBERTY
CHURCH ROAD. REPORTED BY
EMA.
0250 PM STRINGER MS WIND DAMAGE
04/08/02 JASPER TREES DOWN AND SOME TIN
ROOF OFF A BARN.
REPORTED BY EMA.
0315 PM MERIDIAN MS WIND DAMAGE
04/08/02 LAUDERDALE SEVERAL TREES DOWN.
REPORTED BY EMA.
0315 PM STARKVILLE MS WIND DAMAGE
04/08/02 OKTIBBEHA TREES DOWN 3 MILES E OF
STARKVILLE. REPORTED BY
EMA.Local storm report, Apr 8, 3:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT MON APR 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM D LO MS WIND DAMAGE
04/08/02 SIMPSON TREES DOWN JUPITER ROAD
NEAR DLO AND OFF CAMPBELL
CREEK ROAD NORTH OF THE
STRONG RIVER. REPORTED BY
SIMPSON COUNTY SHERIFFS
OFFICE.Local storm report, Apr 8, 3:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON APR 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM HATTIESBURG MS WIND DAMAGE
04/08/02 FORREST TREES DOWN FROM NORTH OF
HATTIESBURG TO CAMP
SHELBY. REPORTED BY
HATTIESBURG EOC.Special weather statement, Apr 8, 3:58 PM CDT, 4 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 81 NATIONAL WEATHER SERVICE JACKSON MS 358 PM CDT MON APR 8 2002 MSZ064>066-072>074-082300- THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED ALL COUNTIES IN TORNADO WATCH 81. COUNTIES CANCELED INCLUDE: IN SOUTH MISSISSIPPI: JEFFERSON DAVIS...COVINGTON...JONES...MARION...LAMAR...FORREST... THIS INCLUDES THE CITIES OF...COLLINS...COLUMBIA...HATTIESBURG... LAUREL...PRENTISS...PURVIS.
Local storm report, Apr 8, 4:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT MON APR 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM LAUREL MS WIND DAMAGE
04/08/02 JONES TREES DOWN 15 MILES SOUTH
OF LAUREL. REPORTED BY
JONES CO. EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:31 AM CDT | Severe Thunderstorm Warning | JAN | Madison | 29 min |
| Apr 8, 5:58 AM CDT | Severe Thunderstorm Warning | JAN | Rankin | 47 min |
| Apr 8, 6:02 AM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 43 min |
| Apr 8, 6:15 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 45 min |
| Apr 8, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 54 min |
| Apr 8, 8:48 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 27 min |
| Apr 8, 11:56 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 49 min |
| Apr 8, 12:55 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 35 min |
| Apr 8, 1:04 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 26 min |
| Apr 8, 1:16 PM CDT | Tornado Warning | JAN | Simpson | 29 min |
| Apr 8, 1:35 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 25 min |
| Apr 8, 1:37 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 23 min |
| Apr 8, 1:57 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 33 min |
| Apr 8, 2:02 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 28 min |
| Apr 8, 2:06 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 24 min |
| Apr 8, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 37 min |
| Apr 8, 2:17 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 28 min |
| Apr 8, 2:25 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 35 min |
| Apr 8, 2:33 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton | 27 min |
| Apr 8, 2:39 PM CDT | Tornado Warning | JAN | Jasper | 36 min |
| Apr 8, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 22 min |
| Apr 8, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 33 min |
| Apr 8, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 31 min |
| Apr 8, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 29 min |
| Apr 8, 3:11 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 34 min |
| Apr 8, 3:12 PM CDT | Tornado Warning | JAN | Forrest | 33 min |
| Apr 8, 3:16 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Kemper, Lowndes, Noxubee | 29 min |
| Apr 8, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.